Elevated CPK with statin

  1. They put hubby on simvastatin LDL is now 63, HDL is 29 over all is 115.. CPK is 276, and AST is high normal at 32.

    Now they have taken him off it and put him on Niacin. I don't have the script so I don't know how much it will be. VA told him it will raise the HDL???!!!

    He is on terazocin and Lisoprinol. BP 145/72. And NIDDM. They never worned him about hypotension, nor did they address the fact that Niacin elevates serum glucose.

    No symptoms of any cardiac problems. Always been asymptomatic except for mild hpertension which is under control. They have not addressed the DM isssue have done zero DM education. He is esentially healthy. Ignorant about medical issues. I feel like a poop because I am ranting and raving once again about the poor care he is getting. He doesn't know what to do.

    I was upset about the simvastatin when they first put him on it and am even more upset now. He really doesn't have the capasity to comprehend a lot. I just don't like him being on such a dangerous drug and then being put on niacin like this. He doesn't understand about DM being the underlying problem in heart disease and plak build up. Explanations about the significance of all this are beyond his capacity to follow or obsorb. But I can't contain my concerns. He has a right to be treaded by whom ever he wants and will not go anywhere than the VA and we currently have no insurance. He tends to trust the VA even when they screw up.

    What would you do? I am concerned about the niacin, the elevated CPK.
    Never mind that all they told him. Or at least all he could remember is that he would get flushing and "maybe feel dizzy"
    Am I off base?
    •  
  2. 7 Comments

  3. by   altomga
    Speak with the physician about hubbies P.O.C. The pharmacist is also an excellent resource. You and the hubby control his health care. If you feel he needs a second opinion really try to convice him. No insurance thing I can understand (been there)...but sometimes....$5/mo, $10/mo as long as you pay something.
    good luck
  4. by   nowplayingEDRN
    Angus,

    I can sympathize with you. Unfortunately the VA is notorious for providing poor care. But I work for the DOD as a civilian. We hear a lot of this from retirees that come in.

    With him being on the simvastatin, it is not unusual for liver enzymes to be elevated and it is recommended that they are checked frequently to make sure they do not become dangerously elevated. He is high norm on the AST. He should have them checked again in 1 month to make sure he is trending back to a normal state. Just what ever you do, do not allow them to put him on the niacin while taking the Zocor as it is contraindicated (can cause rhabdomylitis).

    Secondly, did you raise your concern about the Niacin and its affects of the serum glucose? You should and discuss alternative therapies to raise the HDL.

    3rdly, It sounds like he should see a cardiologist for a stree test and complete work up to rule out and cardiovascular problems that are silent. Being that your DH is diabetic, it is classic for them to suffer a silent MI. You need to urge the DH to request a second opinion, he is entitled to it and it sounds like it would be a good thing at this time before he suffers serious repercussions.

    You are not off base, you are very observant and should agressively pursue this lack of proper work up. You say you have no insurance but are eligable for care at the VA. Does the DH have Tricare at all??? Or is he still CHAMPUS? You need to call the rep for TRICARE or CHAMPUS and lodge a complaint. You should be able to ge him to see a doc at the nearest MTF for a second opinion. They need to adress his Type II DM and that elevated CPK. Don't let off till they do it, Girl! Please PM me or send me an email if Ican be of any other help to you, Angus. And keep me posted on progress in this situation.

    Christie
  5. by   nowplayingEDRN
    Angus,

    http://www.medscape.com is a very good resource for drug and health info. It is designed for professionals. and it is a free membership to access the benefits of the whole site. Good luck and I'll keep you in my thougts and prayers.
  6. by   Agnus
    Yes I thought about the possibility of a silent MI after posting this. No I did not address this with his primary as I was not there.
    There really is not much talking to the pharmasist at the VA. It is pretty much a mill.

    I don't know what "DH" nor "tricare" are. No this is not champus. Hubby is 68 and not retired military.

    I have temporarily misplaced my diagnostic test book but I thought I vaguely remember that CPK is not only a muscle enzyme but also a liver enzyme.
    I am concerned about the niacin as that does a job on the liver too. I have not heard of it being used to raise HDL.

    I am angry as his cholesterol was only around 230 or so it is not like it was extreemly high and I consider statin and extreem measure given the drawbacks of the medication.

    He trashed the Zocor before I even got home as per their instructions. At least I don't have to worry that he might take it by mistake or forget.

    I am exhausted making complaints. It works for a couple of visits and they go back to their same old ways.

    I know poor excuse. They have their moments when they are actually good. BUT.

    Right now I am just trying to understand how the niacine is going to raise HDL and how it is going to do this without causing more damage. I will push for the cardi work up.

    i don't want to go off half cocked when I do approach this and I want my facts and understanding straight when I do.
    Last edit by Agnus on Jun 5, '03
  7. by   Rocknurse
    I would put him on the South Beach diet, written by a cardiologist, Dr Agatston. It would completely reverse all his blood chemistry back to normal within 2 weeks. Seriously. Then you can throw away all the meds and forget about an MI. I've been on it for 9 days and lost nearly 7 pounds.

    http://www.amazon.com/exec/obidos/tg...glance&s=books
  8. by   nowplayingEDRN
    DH =Dear Hubby

    It is not unusual for a cardiologist to just on the Zocor band wagon no matter how slight the elevation is.

    CPK can be elevated for a number of reasons....the heart as well as the brain and skeletal muscle being the richest sources of this enzyme. Some of the reasons for elevation: muscle trauma, rhabdomyolysis, severe muscle exhertion, MI, certain drugs (clofibrate an antilipidemic agent) and alcoholism.

    So as you can see and elevated CPK is not necessarily indicitive of a cardiac issue and it bears further testing and investigation.

    Hope this helps you some.
  9. by   Agnus
    Oh I am well aware that it may not be cardiac. I am aware it could be something as simple as skeletal muscle strain. I thought though the liver as well as muscles and cardiac muscle produced it. But my memory could be faulty that is what I am trying to clarify.

    Your comment about alcoholism though suggest that maybe be it could come from the liver as well???
    I did not know this about the brain. He is having some memory and concentration problems and they are investigating this but not due to the CPK.
    As I mentioned he has some cognitive problems, probably always has. I have been with him for 15 years. It seems to be getting worse. He is 68.

close